Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Jackson, MS

May 19, 2019Catahoula Parish, Concordia Parish, Louisiana; Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 19, 2019, 4:24 AM CDT for Catahoula Parish, Concordia Parish, Louisiana; Adams County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 4:24 AM CDT (09:24 UTC)
Expired
May 19, 2019, 7:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Adams County, MS

The radar

The Ft Polk radar (KPOE), 145 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

270 
WGUS54 KJAN 190924
FFWJAN
LAC025-029-MSC001-191230-
/O.NEW.KJAN.FF.W.0067.190519T0924Z-190519T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
424 AM CDT Sun May 19 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Concordia Parish in northeastern Louisiana...
  Catahoula Parish in northeastern Louisiana...
  Central Adams County in southwestern Mississippi...

* Until 730 AM CDT.

* At 423 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Natchez, Vidalia, Ferriday, Larto, Monterey, Jonesville, Clayton,
  Lee Bayou, New Era, Aimwell, Wildsville, Sibley, Manifest, Spokane,
  Wallace Ridge, Archie, Mayna, West Ferriday, Deer Park and Walters.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3182 9201 3177 9156 3175 9154 3174 9135
      3169 9130 3167 9130 3163 9124 3134 9137
      3133 9201

$$

GRG
1 follow-up statement
564 
WGUS74 KJAN 191124
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
624 AM CDT Sun May 19 2019

LAC025-029-MSC001-191230-
/O.CON.KJAN.FF.W.0067.000000T0000Z-190519T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Concordia LA-Catahoula LA-Adams MS-
624 AM CDT Sun May 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
CONCORDIA...CATAHOULA PARISHES IN NORTHEASTERN LOUISIANA AND CENTRAL
ADAMS COUNTIES...

At 623 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two to three inches of rain have 
already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Natchez, Vidalia, Ferriday, Larto, Monterey, Jonesville, Clayton, Lee
Bayou, New Era, Aimwell, Wildsville, Sibley, Manifest, Spokane,
Wallace Ridge, Archie, Mayna, West Ferriday, Deer Park and Walters.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3182 9201 3177 9156 3175 9154 3174 9135
      3169 9130 3167 9130 3163 9124 3134 9137
      3133 9201

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:27 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 19, 1:27 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
127 AM CDT Sun May 19 2019

...SEVERE STORMS POSSIBLE TONIGHT ESPECIALLY IN THE WEST...

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
A mix of MVFR and IFR cigs are expected over cntrl and west MS
tonight as a low pressure system with a large area of TSRA moves
into the area. East MS taf sites wl remain in VFR til after 09Z
when MVFR cigs are expected. The strong gusty south winds have not
developed this evening but will increase ahead of the approaching
TSRA activity. VFR conds are expected to prevail by Sunday aftn
away from TSRA coverage that is expected to be greater east of
I-55. /22/

&&

.DISCUSSION...
No big changes to the short term forecast. Latest model runs keep
the most of convection west of the Mississippi until the early
morning. Rain has stalled across the far northwestern zones, so
will be watching for flash flooding.Increased pops to categorical
in those areas through tonight. Otherwise the forecast was good.
/07/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  70  88  70 /  79  36  37   1
Meridian      84  68  88  68 /  73  51  40   4
Vicksburg     84  70  87  70 /  79  19  35   1
Hattiesburg   84  68  87  69 /  65  41  44   2
Natchez       83  69  87  70 /  79  19  40   1
Greenville    85  70  86  71 /  79  14  18   2
Greenwood     82  69  87  70 /  79  22  19   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/07
Hazardous weather outlook, May 18, 3:31 PM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
331 PM CDT Sat May 18 2019

ARZ074-075-LAZ007-192045-
Ashley-Chicot-Morehouse-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly Tonight

Severe storms are likely tonight and will be capable of damaging
wind gusts up to 70 mph, hail up to golfball size and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ008-009-015-023-024-MSZ018-019-034-192045-
West Carroll-East Carroll-Richland-Franklin LA-Catahoula-Bolivar-
Sunflower-Washington-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight

Severe storms are possible tonight and will be capable of
damaging wind gusts of 60 to 70 mph, hail up to quarter size and
tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ026>033-036>039-042>066-072>074-192045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ016-025-026-MSZ025-035-040-041-192045-
Madison LA-Tensas-Concordia-Leflore-Humphreys-Issaquena-Sharkey-
331 PM CDT Sat May 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:26 AM CDTSevere Thunderstorm WarningJANFranklin, Morehouse, Richland, West Carroll49 min
May 19, 2:46 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas59 min
May 19, 3:02 AM CDTTornado WarningJANEast Carroll, Franklin, Madison, Richland, West Carroll26 min
May 19, 3:46 AM CDTSevere Thunderstorm WarningJANConcordia, Tensas59 min
May 19, 3:51 AM CDTSevere Thunderstorm WarningJANEast Carroll, Madison39 min
May 19, 4:05 AM CDTTornado WarningJANTensas40 min
May 19, 4:31 AM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Issaquena, Madison, Sharkey, Warren and 1 more44 min
May 19, 4:41 AM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln50 min
May 19, 5:14 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo46 min
May 19, 5:32 AM CDTSpecial Weather StatementJANSimpson43 min
May 19, 6:05 AM CDTSpecial Weather StatementJANScott, Simpson, Smith40 min
May 19, 7:17 AM CDTSpecial Weather StatementJANLawrence, Lincoln58 min
May 19, 6:42 PM CDTSpecial Weather StatementJANBolivar33 min
May 19, 6:58 PM CDTSevere Thunderstorm WarningJANBolivar47 min

Nearby

Flash Flood Warnings in Louisiana, 2019Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.